Regularized spectrum estimation using stable spline kernels

G. Bottegal, G. Pillonetto

Research output: Contribution to journalArticleAcademicpeer-review

13 Citations (Scopus)


This paper presents a new regularized kernel-based approach for the estimation of the second order moments of stationary stochastic processes. The proposed estimator is defined by a Tikhonov-type variational problem. It contains few unknown parameters which can be estimated by cross validation solving a sequence of problems whose computational complexity scales linearly with the number of noisy moments (derived from the samples of the process). The correlation functions are assumed to be summable and the hypothesis space is a reproducing kernel Hilbert space induced by the recently introduced stable spline kernel. In this way, information on the decay to zero of the functions to be reconstructed is incorporated in the estimation process. An application to the identification of transfer functions in the case of white noise as input is also presented. Numerical simulations show that the proposed method compares favorably with respect to standard nonparametric estimation algorithms that exploit an oracle-type tuning of the parameters.
Original languageUndefined
Pages (from-to)3199-3209
Number of pages11
Issue number11
Publication statusPublished - 2013
Externally publishedYes

Cite this